Missouri, 2015

Hail in Missouri, March 31, 2015

March 31, 2015 · NWS PAH · 2 events in 2 counties and zones

A small cluster of intense thunderstorms developed along a cold front during the late afternoon hours. The cold front extended west-southwest from a low pressure center over the central Appalachians to southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small cluster of intense thunderstorms developed along a cold front during the late afternoon hours. The cold front extended west-southwest from a low pressure center over the central Appalachians to southeast Missouri. Isolated large hail occurred with the strongest convective core.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 1:52 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 31, 1:52 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT TUE MAR 31 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 252 PM CDT TUE MAR 31 2015

EARLY AFTERNOON MESO ANALYSIS SHOWED A BOUNDARY ACROSS SE MISSOURI
WITH NEWLY DEVELOPED WEAK CONVECTION ALONG A LINE FROM NEAR VAN
BUREN TO DEXTER. FOLLOWED A HRRR/RAP13 BLEND FOR TRENDS THROUGH
EARLY EVENING...MAINTAINING ISOLATED CONVECTIVE CHANCES MAINLY
ALONG AND SOUTH OF THIS LINE...POSSIBLY INTO EXTREME SW KENTUCKY
UNTIL THE CHANCES SHIFT SOUTH EARLY THIS EVENING. REST OF THE
NIGHT WILL BE DRY WITH HIGH PRESSURE BUILDING BACK ACROSS THE
AREA.

WEDNESDAY WILL ESSENTIALLY BE A DRY DAY...UNTIL LATE WHEN A SMALL
CHANCE OF CONVECTION WILL EXIST ACROSS THE OZARK FOOTHILL REGION.
THIS IS IN ASSOCIATION WITH A WEAK MID LEVEL WAVE APPROACHING
COUPLED WITH RETURN FLOW/INSTABILITY. THE OVERALL MOISTURE COMES
THROUGH IN LESS THAN A SOLID REGION...SO JUST CHANCE POPS FOR NOW
GIVEN THE SUBTLE LOOK TO THE WAVE FOR WEDNESDAY NIGHT INTO EARLY
THURSDAY. CHANCES WILL INCREASE SLIGHTLY THROUGH THE DAY THURSDAY
WITH DESTABILIZATION...THOUGH THE SURFACE FRONT WILL STILL BE OFF
TO OUR N/NW 00Z FRI.

CHANCES RAMP UP THURSDAY EVENING/NIGHT AS THE BOUNDARY SETTLES
SOUTH INTO THE AREA AHEAD OF A MID LEVEL TROF OVER THE NCNTRL
CONUS...AND SURFACE REFLECTION COMING ACROSS THE OZARKS...REACHING
THE OHIO VALLEY 18Z FRIDAY. HEAVY RAIN AND SOME STRONG TO SEVERE
STORM ACTIVITY REMAIN CONCERNS LATE THURSDAY THROUGH FRIDAY. A
MODEL BLEND WAS USED OVERALL...WEIGHTED TOWARD THE GFS/EC. TEMPS
WERE A BLEND OF MOS AND BASE MODEL OUTPUT.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 252 PM CDT TUE MAR 31 2015

MODELS SOME SHOWERS AND THUNDERSTORMS LINGERING INTO FRIDAY EVENING
ACROSS OUR SOUTHEAST/EASTERN COUNTIES AS A COLD FRONT CONTINUES TO
PUSH OFF TO OUR EAST.  HIGH PRESSURE WILL BUILD INTO THE MIDDLE
MISSISSIPPI VALLEY THROUGH SATURDAY, MOVING OFF TO THE EAST OF THE
PAH FORECAST AREA SATURDAY NIGHT INTO SUNDAY.  TEMPERATURES WILL
COOL DOWN TO A LITTLE BELOW SEASONAL READINGS FOR FRIDAY NIGHT AND
SATURDAY.  WITH THE HIGH SHIFTING EAST, WINDS WILL SHIFT BACK TO THE
SOUTH AND TEMPERATURES WILL MODERATE TO NEAR SEASONAL FOR SATURDAY
NIGHT AND SUNDAY.

THE SOUTHERLY WINDS WILL BE PICKING UP SUNDAY AS THE PRESSURE
GRADIENT TIGHTENS AHEAD OF OUR NEXT WEATHER SYSTEM.  BOTH ECMWF AND
GFS SHOW A SURFACE LOW OVER SOUTHEAST COLORADO BY 00Z MONDAY, MOVING
OVER NORTHEAST KANSAS/SOUTHEAST NEBRASKA BY 12 TUESDAY.  OUR REGION
WILL REMAIN IN THE FAIRLY UNSTABLE WARM SECTOR FOR THE BEGINNING OF
THE WORK WEEK, AND THIS WILL GIVE US CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS WESTERN AND CENTRAL PORTIONS OF OUR REGION
SUNDAY NIGHT, AND ACROSS THE ENTIRE AREA MONDAY THROUGH TUESDAY.
CHANCES WILL BE INCREASING THROUGH MID WEEK WITH THE SLOW APPROACH
OF THE ASSOCIATED COLD FRONT.  TEMPERATURES WILL REMAIN NEAR NORMAL
FOR MONDAY, BUT THE INCREASING MOIST SOUTHERLY FLOW WILL HELP PUSH
TEMPERATURES WELL ABOVE NORMAL INTO THE LOWER TO MIDDLE 70S BY
TUESDAY.

&&

.AVIATION...
ISSUED AT 252 PM CDT TUE MAR 31 2015

ANY ISOLATED CONVECTIVE ACTIVITY SHOULD STAY ALONG AND SOUTH OF A
KPOF-KCEY LINE THROUGH EARLY EVENING. OTHERWISE WINDS WILL BECOME
LIGHT TONIGHT AND CONTINUE THAT WAY THROUGH 18Z WEDNESDAY WITH
LITTLE TO NO CLOUD COVER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...CN
LONG TERM....RST
Hazardous weather outlook, Mar 31, 3:13 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
413 AM CDT TUE MAR 31 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-010915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
413 AM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ALONG THE TENNESSEE AND ARKANSAS
BORDERS THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN HAZARD
WITH ANY STORMS WILL BE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
NIGHT...BUT THE PRIMARY CONCERN IS THURSDAY AFTERNOON INTO FRIDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ON THURSDAY AND
CONTINUE INTO FRIDAY AS A COLD FRONT MOVES SLOWLY ACROSS OUR
REGION. THERE IS A SLIGHT RISK OF SEVERE STORMS THURSDAY AND
THURSDAY NIGHT...MAINLY OVER SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND EXTREME WESTERN KENTUCKY. LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO
EXPECTED. PRELIMINARY INDICATIONS ARE THAT RAINFALL AMOUNTS BY
LATE FRIDAY SHOULD AVERAGE BETWEEN ONE AND TWO INCHES.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY NIGHT AND MONDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY OR THURSDAY NIGHT.

MY/JAP

In the hours before

Special weather statement, Mar 31, 2:31 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CDT TUE MAR 31 2015

MOZ100-107>112-114-312245-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
331 PM CDT TUE MAR 31 2015

AT 330 PM...SCATTERED THUNDERSTORMS WERE SOUTH OF A LINE FROM
GREENVILLE TO CHARLESTON MISSOURI...MOVING EAST SOUTHEAST AROUND
20 MPH. SOME OF THE STORMS WILL BE CAPABLE OF BRIEF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS AS THEY CONTINUE THROUGH LATE
AFTERNOON ACROSS PORTIONS OF SOUTHEAST MISSOURI.

CN

The radar

The Paducah radar (KPAH), 146 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Butler

When
March 31, 3:12 PM CST
Where
Butler County, 2 mi ENE of Poplar Bluff
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.761, -90.367

Hail, Stoddard

When
March 31, 3:12 PM CST
Where
Stoddard County, Bernie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.680, -89.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562010, 562011.